Colorado, 2003

Flooding in Colorado, May 29 to 31, 2003

May 29 to 31, 2003 · NWS GJT · 2 events in 2 counties and zones

A stretch of above normal temperatures produced significant snowmelt across the central mountains resulting in elevated river levels and flooding along the Crystal River from Redstone to Carbondale. Flood stage near Redstone was reached the night of the 29th and 30th of May.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A stretch of above normal temperatures produced significant snowmelt across the central mountains resulting in elevated river levels and flooding along the Crystal River from Redstone to Carbondale. Flood stage near Redstone was reached the night of the 29th and 30th of May. Some secondary roads and low lying river front property was affected by the flooding. A diurnal fluctuation in the river level resulted in periods of above and below flood stage. The above normal temperatures continued through the end of the month but as snowpack decreased, runoff diminished and the river receded below flood stage by the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 29, 1:00 PM MST, 9 hours 30 minutes earlier.

Area forecast discussion, May 29, 1:00 PM MST, 9 hours 30 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
200 PM MDT THU MAY 29 2003

TONIGHT THROUGH FRIDAY NIGHT...
STRONG HIGH PRESSURES SLIDES TO THE SOUTHEAST INTO NEW MEXICO THROUGH
THE PERIOD IN RESPONSE TO THE CALIF AND BAJA LOW OFF THE WEST COAST.
THIS WILL KEEP WEAK WAVES OF ENERGY TO ENHANCE AFTERNOON...EVENING
TSRA. SLIGHT ADJUSTMENTS TO CURRENT FORECAST BUT OVERALL SENSIBLE
WEATHER WELL ON TRACK.

CONVECTION IN THE SAN JUANS A BIT LATER THAN YESTERDAY WHILE THE
UINTAHS KICKED OFF EARLY. MOSTLY HIGH BASED ACTIVITY WITH VIRGA...
LIGHTNING AND WINDS UP TO 35 OR 40 MPH...WITH MORE RAIN TO REACH THE
GROUND IN THE SAN JUANS WITH GREATER THAN A QUARTER INCH IN PLACES.

NEAR RECORD TEMPERATURES OVER THE PAST WEEK HAS CONCENTRATED THE SNOW
MELT INTO A SHORT PERIOD SO WE HAVE ISSUED FLOOD WARNINGS FOR THE
YAMPA FROM STEAMBOAT SPRINGS TO DEERLODGE AND THE CRYSTAL FROM
REDSTONE TO CARBONDALE. ELSEWHERE WATERWAYS WILL BE NEAR BANK FULL
AND RUNNING FAST FROM NOW THROUGH THIS UPCOMING WEEKEND. DJC/21

SATURDAY THROUGH TUESDAY...
UPPER LEVEL HIGH RETREATS INTO TEXAS SATURDAY AS FLOW BECOMES
WESTERLY IN ADVANCE OF PACIFIC SHORTWAVE. H5 TROUGH WILL RIDE NORTH
ACROSS IDAHO/MONTANA HOWEVER...H7 S/W TROUGH WILL AFFECT THE
FORECAST AREA PRODUCING LIFT AND WITH SUFFICIENT MOISTURE IN
PLACE...EXPECT SCATTERED CONVECTION TO OCCUR SATURDAY AND LINGER
SATURDAY EVENING. DRIER AND MORE STABLE AIRMASS WILL DEVELOP BEHIND
TROUGH SUNDAY AS FLOW SHIFTS NORTHWEST. AS A RESULT...A REPRIEVE
FROM THE MUCH ABOVE NORMAL TEMPS IS LIKELY BY SUNDAY.

MONDAY/TUESDAY...UPR HIGH REDEVELOPS OVER SOUTHERN CALIFORNIA WITH
A LIGHT ZONAL FLOW ACROSS THE FORECAST AREA. DEEPER MOISTURE WILL
REMAIN WELL NORTH AND SOUTH OF THE FORECAST AREA...SO DO NOT EXPECT
ANY CONVECTIVE DEVELOPMENT UNTIL TUESDAY AFTERNOON...WHEN DAYTIME
HEATING INTERACTS WITH A BIT MORE MOISTURE GRADUALLY WORKING UP FROM
THE SOUTH. TEMPERATURES WILL REMAIN WARM (ABOVE NORMAL) MONDAY AND
TUESDAY.  DJN.83

WEDNESDAY AND THURSDAY: UPPER LOW WILL BE MEANDERING OVER THE DESERT
SOUTHWEST...AND WILL BE CLOSE ENOUGH TO COLORADO FOR A THREAT OF
THUNDERSTORMS FOR THE ENTIRE FORECAST AREA.  WITH H7 SPECIFIC
HUMIDITIES AROUND 6 G/KG...STORMS MAY GENERATE RAIN FOR THE HIGHER
TERRAIN...BUT THE LOWER VALLEYS WILL BE GENERALLY DRY.  PF

.GJT...RIVER FLOOD WARNING FOR COLORADO ZONES 1/2/5/8/10.
Hazardous weather outlook, May 29, 4:40 AM MST, 17 hours 50 minutes before
COZ001>014-017>023-UTZ022>025-027>029-301130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
540 AM MDT THU MAY 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORMS ARE EXPECTED AGAIN THIS AFTERNOON AND EARLY EVENING
OVER THE MOUNTAINS OF EASTERN UTAH AND WESTERN COLORADO.  MOST OF
THESE STORMS WILL BE ISOLATED EXCEPT OVER THE WESTERN SAN JUAN
MOUNTAINS WHERE THEY ARE EXPECTED TO BE SCATTERED. THESE STORMS WILL
PRODUCE SOME LIGHTING AND LITTLE OR NO RAINFALL. STRONG GUSTY OUTFLOW
WINDS WILL ACCOMPANY SOME OF THE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THERE IS A CHANCE OF AFTERNOON AND EARLY EVENING THUNDERSTORMS MAINLY
OVER THE MOUNTAINS EACH DAY THROUGH WEDNESDAY. MOST OF THE
THUNDERSTORMS ARE EXPECTED TO PRODUCE LITTLE OR NO RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Gore and Elk Mountains/Central Mountain Valleys

When
May 29, 10:30 PM MST to May 31, 11:59 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Flood, Central Colorado River Basin

When
May 29, 10:30 PM MST to May 31, 11:59 PM MST
Where
Central Colorado River Basin forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357357, 5357358.